Alert archive / Idaho / River Flood Warnings in 2018
River Flood Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this river flood warning at Apr 6, 2018, 10:40 AM MDT for Jefferson County, Idaho. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2018, 10:40 AM MDT (16:40 UTC)
- Expired
- Apr 7, 2018, 10:40 AM MDT
- In force
- 24 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jefferson County, ID
The radar
The Pocatello radar (KSFX), 88 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Snake River at Lorenzo (LORI1). The gauge peaked at 10.06 ft at Apr 6, 2018, 7:00 PM MDT.
- Action stage
- 9 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 13038500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
194
WGUS45 KPIH 061640
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
1040 AM MDT Fri Apr 6 2018
...The National Weather Service in Pocatello has issued a
Flood Warning for the following Rivers in Idaho...
Snake River at Lorenzo AFFECTING Jefferson County
Minor Flooding is occurring and will continue until further notice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety Message...Persons near the River should be aware of the
expected high water and take action to protect property.
&&
IDC051-072040-
/O.NEW.KPIH.FL.W.0004.180406T1640Z-000000T0000Z/
/LORI1.1.DR.180406T1552Z.180406T1615Z.000000T0000Z.NO/
1040 AM MDT Fri Apr 6 2018
The National Weather Service in Pocatello has issued a
* Flood Warning for
The Snake River at Lorenzo.
* until further notice...or until the Warning is cancelled.
* At 10:15 AM Friday the stage was 10.7 feet.
* Flood Stage is 10.6 feet.
* Impact...At 10.6 feet...Fields and low-lying areas near the river
between US HWY 20 bridge near Lorenzo downstream to the confluence
of the Snake River and Henrys Fork may experience seep and ponding.
The Lorenzo boat launch may be closed due to high flows.
&&
Fld Observed Forecast 6 AM
Location Stg Stg Day Time Sat Sun Mon
Snake River
Snake River at Loren 10.6 10.7 Fri 10 AM M M M
&&
LAT...LON 4372 11220 4383 11209 4377 11184 4368 11190
4372 11202
$$1 follow-up statement
985
WGUS45 KPIH 061829
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
1229 PM MDT Fri Apr 6 2018
The River Flood Warning for the Snake River at Lorenzo is
cancelled. Emergency management reports that flooding is not
occurring. Erroneous data may be producing a false reading.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety Message...Persons near the River should expect high
river levels through the weekend.
&&
IDC051-061859-
/O.CAN.KPIH.FL.W.0004.000000T0000Z-000000T0000Z/
/LORI1.1.DR.180406T1552Z.180406T1715Z.000000T0000Z.NO/
1229 PM MDT Fri Apr 6 2018
* The flood warning has been cancelled. Emergency management
reports that no flooding is occuring.
&&
LAT...LON 4372 11220 4383 11209 4377 11184 4368 11190
4372 11202
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Apr 6, 3:22 AM MDT, 7 hours 18 minutes earlier.
Area forecast discussion, Apr 6, 3:22 AM MDT, 7 hours 18 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 322 AM MDT Fri Apr 6 2018 .SHORT TERM...Today through Sunday...Rain showers noted across the Snake River Plain and the Southern Highlands early this morning, which is expected to track more to the east through the Teton Valley/Bear Lake and Upper Snake Highland areas through the afternoon. Rainfall amounts are relatively low, especially in comparison to what is coming tomorrow, at about 1/10 of an inch or less (with the exception of some areas receiving over 1/4 of an inch) and 2 to 4 inches above 7500 to 8000 ft today. A great surge of moisture and cold front will push through our area Saturday afternoon through early evening and increase wind speeds in its wake. Expect strong west to southwest winds of 25 to 30 mph, particularly through the Snake River Plain during this time. Winds will be breezy, at 20 to 25 mph across much of the rest of SE Idaho Saturday evening. As expected with a front, snow levels will be dropping from their 7500 to 8000 ft levels today (increasing tomorrow morning/afternoon to 9000 - 10000 ft) before dropping quickly to 6000 ft Saturday evening from Mackey, Craters of the Moon to Shoshone and all areas north and west. Dropping snow levels will progress eastward through the night and continue into Sunday morning, into the 4500 to 5000 ft range. This will mean snow is possible at valley floors. Meanwhile, improving westerly winds are anticipated overnight. For Sunday another increase in winds, still below wind advisory criteria, is forecast in the 20 to 25 mph range across the Snake River Plain and less than 20 mph elsewhere. There is tremendous ensemble model confidence in the timing of when precip will be at its heaviest (Saturday afternoon/early evening), and in the forecast QPF amounts. There is a 90% chance or greater in rainfall amounts of 1/4 inch and 50% or more of 1/2 inch across most of our area (the exception being portions of the Lost River/Pahsimeroi regions and across the Arco Desert). Areas getting over an inch can't be ruled out either; and in fact are likely. The forecast for Sunday, besides some gusty winds, is for some lingering snow showers across the Sawtooth Mountains with otherwise cooler/drier conditions for the rest of SE Idaho. NP/Messick .LONG TERM...Sun night through Thu. Long wave pattern has delayed the onset of zonal flow, but really there is only weak upper level ridging at 500mb through mid-day Wed. The flow is very weak, so I would not expect any kind of major storm, but the near zonal flow should make for a wet period still. The main forecast problem with zonal flow or near zonal flow is the run to run consistency usually doesn't exist, and even the GFS v. the ECMWF can have strongly divergent solutions. Tonight, the GFS and ECMWF actually have very good agreement between themselves. Both forecast the dry times (Mon/Mon Night/Tue) and the very wet times (Sun Night/Tue Night/Wed Night) at the same time, with little difference in amounts, just the exact placement of the maximum and minimum. However, there are strong differences when comparing them to the 05/12UTC model runs. There was a lot more rainfall on the previous runs, and with what looks like less cloudiness, warmer temperatures. The times of the strongest wind are also different days. In the end, except for Mon/Mon Night/Tue, there is a threat of rain each day. This model run had a much stronger upper level ridge during the dry period, so it stretched it out from just Mon/Mon Night to include about another 12 hours. That time period, which has remained fairly steady in its solution, is about the only time period with high confidence. Everything beyond Tue will likely change, perhaps strongly, in the next 12 hours. Messick && .AVIATION...Cloudiness is at its maximum early this morning with some thinning by late afternoon, and a return of good VFR for at least the valley airports, KBYI, KPIH, and KIDA. KSUN expected to clear earlier as a northwest flow kicks in aloft. KDIJ is likely to stay marginal VFR. Temperatures will be mild enough that only KDIJ may deal with snow, and that will mostly be the late overnight hours Fri night. With an approaching warm front, winds are very light in the stable air, some of the lightest in the afternoon that we have experienced in a week. The only proverbial fly in the ointment could be the onset of fog; it depends on how much it rains today. Messick && .HYDROLOGY...No flooding as of yet, but the expected chief cause is just arriving in southern Idaho this morning. A warm front, containing massive amounts of moisture, is still expected to melt snow due to the very mild subtropical air and the rain on snow. Have not seen anything to change the current coverage in the Flood Watch for areal flooding. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Saturday night for IDZ018-019-023>025- 031. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:25 PM MDT | Special Weather Statement | PIH | Jefferson | 65 min |
Nearby
River Flood Warnings in Idaho, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.